Format

Send to

Choose Destination
J Neuropsychiatry Clin Neurosci. 1994 Summer;6(3):250-6.

Clozapine-induced seizures and EEG changes.

Author information

1
New Hampshire Hospital, Division of Neurology, Dartmouth Medical School, Concord 03301.

Abstract

Clozapine, an atypical antipsychotic drug, is widely used in refractory schizophrenia. At New Hampshire Hospital, 7 of the first 35 patients treated (20%) had convulsions. Patterns were tonic-clonic (5), complex partial (2), and myoclonic (3). Seizures were dose-related and may be anticholinergic in etiology. EEG changes are frequent with clozapine, particularly as dosage is increased. Twenty-six of 35 patients (74%) had EEG abnormalities at some time during clozapine treatment. EEG is a sensitive means of detecting clinical toxicity. When EEG abnormalities (slowing, dysrhythmia, or paroxysmal discharges) are detected, immediately lowering the dose by at least 25-50 mg per day and adjusting weekly until EEG returns to baseline can reduce the incidence of seizures.

PMID:
7950347
DOI:
10.1176/jnp.6.3.250
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center